Advice for quitting stimulants.
September 9, 2014 1:55 AM   Subscribe

I quit my job a few months ago to go to school and I no longer have health insurance. I've been taking Vyvanse/Adderall for exactly 2 years (to the day, actually) and I am going to run out in about 2 weeks. Please help me through it.

I have actually been wanting to quit for a while because of side effects (physical and psychological), and I'm not sure it actually helps me that much. But I am dependent on it for getting through intense, sustained work situations. I just started looking for a job and interviewing, so this is bad timing.

If you've quit Adderall, how did you deal with it? I am going to try gradually reducing my dose (currently between 10 and 15mg/day, and I have already started taking days off and taking less on some days) but I'm already feeling the brain fog set in. I'm afraid of falling into a depression, which I have felt precariously close to for months anyway. I think the drug makes me (more) neurotic, irritable and pessimistic, disrupts my sleep, and I get muscle aches in my arms and back sometimes when I am taking it. It doesn't really seem worth it anymore, but I'm used to taking it now. But how do I survive the first few weeks, and how long until my brain adjusts and I don't feel hazy?

I guess I could call my psychiatrist and ask him to refill it (he has been my only prescriber the whole time), but I don't know if he will even agree to see me if I have no insurance. And, again, I sort of wish I didn't take it at all.
posted by anonymous to Health & Fitness (11 answers total) 5 users marked this as a favorite
 
I've been off methylphenidate (ie ritalin) for a few months now. I've been dealing with it in the same way I did before I ever took the drug - doing my best to force myself to do the things I need to do. My prescription insurance is gone now as I've aged out of my parents' plans, so I think the biggest solace I have is that I have a few pills for those really tough, have-to-do-so-much-work days.

Actually, I find it really hard to write a coherent answer right now. I think I am surviving in my job right now because I have a routine, because I genuinely care about doing a good job (and put a ton of pressure on myself to do that, enough so that the stress is a motivator), because I have a lot of materials ready from last year, and because once in a while I get a period of awesome hyperfocus.

You could try another drug, or you could try a lot of the suggested drug alternatives (exercise, proper diet, routines). There is a ton of great ADD/ADHD info if you search back through the site.
posted by sarae at 4:20 AM on September 9, 2014


For me, when I'm not taking my ADHD meds, the most important thing to keep me on track is to get up early in the morning and to announce a list of 3-4 goals for the day to someone else.

I also cultivate a list of a few places to work where there is no wifi and my cell phone reception is crappy.
posted by ocherdraco at 4:31 AM on September 9, 2014 [1 favorite]


You don't know until you ask whether the psychiatrist will see you. Many have a sliding scale for people without insurance, or he may be willing to see you once on a special basis, or perhaps you can come up with the money for one single uninsured session. You should definitely contact him and let him know what the situation is. Perhaps if he can't see you he can at least make a recommendation over the phone.

Also, you say you quit your job to go to school — are you in fact enrolled in a college or university? If so, they will almost certainly have facilities to help you. You should contact their office of student assistance, or whatever they call it, and ask to get some counselling.

You sound very anxious about this. It's probably not something you should be dealing with entirely on your own.
posted by ubiquity at 6:49 AM on September 9, 2014 [1 favorite]


Your school may have student insurance plans, or a student health service with low-cost pharmacy options. Look into that.
posted by Madamina at 7:23 AM on September 9, 2014


I have posted this link several times (and, as a single-payer advocate, I'm both sad and enraged that there's such a need for it). But anyway ...

There is a nonprofit called Needymeds whose mission is to direct people to low- or no-cost sources of medication and health care. The site has a searchable database of free/low-cost/sliding-scale clinics nationwide, and the database includes info on each clinic's hours, location, cost, and services.

Also: The uber-awesome site Crazymeds has suggestions about non-drug treatment options for ADHD as well as a user forum about stimulants, and if you search you'll probably find informative posts and/or comments by other people who are quitting/have quit stimulants.

I hope some of this information is helpful -- good luck.
posted by virago at 7:39 AM on September 9, 2014 [4 favorites]


P.S. I agree with ubiquity -- don't try to do this all by yourself.
posted by virago at 7:41 AM on September 9, 2014 [1 favorite]


If you decide you don't want to quit, you can get Vyvanse for free through Shire's assistance program.

The paperwork

Buy, beg, or steal enough to see your psych again (they need to do the paperwork for you). Maybe you could get a refill on your Adderall but use a generic to save money, it's like ten bucks or so. Once your assistance plan goes through you are set for like a year I think.
posted by Willie0248 at 8:52 AM on September 9, 2014 [1 favorite]


You school should have a student health service, and you should go there for a 'scrip, a consultation and advice.

You don't just go off of Adderal. It's not a good idea.

Also, check patient assistance programs for your prescription, I did that and got a $1200 Rx for $20.
posted by Ruthless Bunny at 8:58 AM on September 9, 2014


I would ask your doctor to switch away from vyvanse to a generic amphetamine salt prescription, which will be dramatically cheaper at retail prices. You'll lose the extended release part of it, but you and your doctor should be able to determine the best schedule for taking the generic medication (ie, x milligrams in the morning, x*.5 at 2pm, etc.)
posted by ndfine at 9:26 AM on September 9, 2014


Oh hey, I did this between graduating college (thus becoming ineligible for my parents' insurance) and getting my own health insurance through work a few months later. Nothing terrible happened; I felt sleepy and extra spacey for maybe 2 weeks, and then afterward was back to "baseline". The "worst" thing that I experienced during my unscheduled med-break (which ended up lasting about 6 months) was having my (then) new boss telling me I seemed "uninterested" in a task I was actually very interested in but having trouble figuring out where to start on. That was embarrassing but I didn't get fired for it, and I am probably the only person who even remembers it now.

That said, going off a normal therapeutic dose of stimulants isn't like detoxing from heroin or something. You get tired, you might get extra hungry, you might feel foggy-headed, but you're probably not going to go into any sort of physical crisis. Do taper off if you can, and if you're going to have to deal with interviews, etc., unmedicated, the key is going to be *preparation*. Learn everything you can about the company in advance, write out questions to ask (even if you don't read them verbatim, putting them into words first will help avoid the "ummm...."s), set all your alarms for at least half an hour before you normally would. Basically you're going to need to structure your external environment enough to compensate for a lack of internal brain-organization.
posted by aecorwin at 10:43 AM on September 9, 2014


When I quit Adderall due to lack of insurance coverage, I just stopped taking it cold turkey. I didn't have any withdrawal symptoms other than being a bit sleepy for a day or two. If you've been taking it as prescribed, you shouldn't have any physical problems stopping. Psychologically, you'll have a return of the ADD symptoms you started taking it for.
posted by Jacqueline at 7:03 PM on September 9, 2014


« Older Relationship plagued by fear/anxiety or is it just...   |   Help me find out about a 'big question' site the... Newer »
This thread is closed to new comments.